It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Asthma Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 01-05-2009, 12:43 PM   #1
Newbie
(female)
 
Join Date: Jan 2009
Location: Virginia Beach, Va. USA
Posts: 1
athletesmom HB User
Question Asthma - Side effect for athlete

My son is a talented college athlete with a big problem. When he is competing, he starts out doing great. Before he finishes competing he runs out of energy. He is in great shape so we don't feel like that is the problem. He has asthma and has been told by his doctors that during the sports season he needs to use his inhaler (albuterol) every morning and before every practice. He tried to do this but says that he stopped doing it every day like he should because it made him feel so bad all day. It gives him bad jitters.

This was especially frustrating during his practices. If he takes it, he feels bad - if he doesn't take it, he doesn't have enough energy to finish in competition. He starts out winning because he is at 100% but before he finishes, it is like someone just snached all of his energy out of him and he is only going about 20% so he sometimes looses at the end of the competition. This is even when his coaches knew for sure that he could have won if he could have just kept up even 80%. It is very frustrating for him, his coaches and everyone that helps him. They all feel helpless and don't know how to help him. Does anyone know anything about this type of situation?

 
Old 01-05-2009, 05:07 PM   #2
Facilitator
(female)
 
Join Date: Apr 2005
Location: Birmingham, AL
Posts: 14,874
Titchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB UserTitchou HB User
Re: Asthma - Side effect for athlete

Is he seeing a pulmonologist? I'm surprised at the albuterol every morning rec. Typically for EIA (exercise induced asthma) one just medicates before the cardio activity. I have regular moderate asthma and I do two puffs 20 minutes before jogging and I'm fine. The jitters are common when first using albuterol. For most people it goes away after a while as the body becomes accustomed to the drug. I also found in the beginning tha if I medicated and then something intervened and I didn't get to jog at the 15-20 minute mark, I had the jitters. I'm very good about going to run no matter what once I medicate. Also, many report that the new HFA inhalers don't have the same side effects.

I'd talk with his pulmonologist.

 
Sponsors Lightbulb
   
Old 01-05-2009, 06:33 PM   #3
Senior Veteran
(male)
 
Join Date: Nov 2007
Location: Cleveland
Posts: 1,263
gcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB Usergcsjr HB User
Re: Asthma - Side effect for athlete

This may be a duplicate post, if so, my apologies.

What you describe sounds like exercise-induced asthma, which is very common. If he's not already being treated by a pulmonologist he should be.

Typically if someone doesn't do well with albuterol (or another short-acting beta-agonist, which is what he would take before practice or competition) they can try other formulations to see if he'll do better on a different type of inhaler.

If that doesn't work they can try him on an inhaled corticosteroid like Flovent to see if it helps with his symptoms (typically they don't cause the jitters).

Finally the doctor might try something like Sinuglair or Zyflo (which are not inhalers) to see if they help keep his asthma under control.

What he's dealing with is not unusual, so a good pulmonologist should be able to help him sort all of this out.

 
Old 06-25-2010, 11:18 AM   #4
Junior Member
(female)
 
Join Date: Jan 2004
Posts: 15
MythT HB User
Re: Asthma - Side effect for athlete

I have a daughter in highschool who has exercise induced asthma. For her albuterol alone does not work. She also has to have a daily control medicine and is currently using the lowest dose of Advair. She also sometimes has problems with the shakes if she overuses her rescue inhaler. We have learned that she should not use it more often than every 2 hours during a volleyball tournament lasting all day. She takes 2 puffs, one minute apart, about 15 to 20 minutes before a game and then doesn't use it again until at least 2 hours is up.

My daughter also had problems with lack of energy and our family doctor tested her vitamin D levels which were low (we live in PA), even though she was taking a multivitamin regularly. The doctor prescribed her 10,000 IU to be taken once a week and her energy levels dramatically improved after that.

So, maybe, it couldn't hurt to have your son's vitamin D levels checked as a precaution.

Last edited by MythT; 06-25-2010 at 11:21 AM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Asthma getting worse and worried.. finalfantasia Asthma 4 04-21-2010 11:50 AM
Anyone Using Herbal/Non-Medical Approach to Fight Asthma? jml48039 Asthma 11 06-18-2008 09:57 PM
Diagnosed with Asthma-hate using Advair! On going medicine battle rush_rulz Allergies 17 05-13-2008 02:25 PM
type of BCP to combat Aldactone side effect? MutantFrog Polycystic Ovary Syndrome (PCOS) 1 11-13-2007 12:49 AM
Questions on C.O.P.D (non asthma related) Solaray2 Lung & Respiratory Disorders / COPD 19 08-10-2006 10:50 PM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Advair
Albuterol
Flovent
Prednisone
Pulmicort
  Serevent
Singulair
Ventolin
Xopenex
Zyrtec




TOP THANKED CONTRIBUTORS



Titchou (80), MountainReader (57), janewhite1 (52), MeezerWheezer (14), ladybud (11), sue430 (10), solofelix (9), anwise67 (5), branfeld (4), Kaji (4)

Site Wide Totals

teteri66 (1166), MSJayhawk (1000), Apollo123 (898), Titchou (833), janewhite1 (823), Gabriel (758), ladybud (747), sammy64 (668), midwest1 (665), BlueSkies14 (610)



All times are GMT -7. The time now is 02:53 AM.



Site owned and operated by HealthBoards.comô
Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!